Loperamide dependence and abuse

BMJ Case Rep. 2015 May 2;2015:bcr2015209705. doi: 10.1136/bcr-2015-209705.

Abstract

Loperamide is a common over-the-counter antidiarrheal considered safe in a broad range of dosages and thought devoid of abuse potential. We describe the first case of a patient with loperamide dependence due to misuse of its opiate-like effects achieved by chronic massive oral ingestions. A 26-year-old man who was taking 800 mg of loperamide per day presented requesting detoxification referral. Loperamide has potential for euphoric effects and information on how to facilitate such effects is easily available. It is important for physicians to be aware of the potential for misuse of and dependence on loperamide, with symptoms mimicking opiate use.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antidiarrheals / adverse effects*
  • Antidiarrheals / poisoning
  • Fatal Outcome
  • Humans
  • Loperamide / adverse effects*
  • Loperamide / poisoning
  • Male
  • Substance-Related Disorders / etiology*
  • Substance-Related Disorders / therapy

Substances

  • Antidiarrheals
  • Loperamide